Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 6, NWS Bismarck, ND

April 14, 20086 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 14, 2008, 5:13 AM CDT for 6 counties in North Dakota. It took effect at Apr 14, 2008, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2008, 5:13 AM CDT (10:13 UTC)
In effect from
Apr 14, 2008, 12:00 PM CDT
Expired
Apr 14, 2008, 9:15 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2722 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 141013
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
513 AM CDT MON APR 14 2008

...WIND ADVISORY FOR EXTREME SOUTH CENTRAL NORTH DAKOTA THIS
AFTERNOON THROUGH EARLY EVENING...

.A LEE SIDE TROUGH WILL STRENGTHEN OVER EASTERN MONTANA TODAY
ALLOWING FOR STRONG SOUTH WINDS TO DEVELOP OVER EXTREME SOUTH
CENTRAL NORTH DAKOTA. EXPECT SOUTH WINDS OF 25 TO 35 MPH THIS
AFTERNOON...STRETCHING FROM CARRINGTON...SOUTH TO JAMESTOWN...TO
NAPOLEON AND ASHLEY...AND EAST TO EDGELEY AND OAKES. THE STRONG
SOUTH WINDS WILL DROP BELOW ADVISORY LEVELS SHORTLY AFTER
SUNSET...BUT REMAIN BREEZY AT 15 TO 25 MPH OVERNIGHT.

TRAVELERS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES SHOULD
USE CAUTION.

NDZ025-037-047-048-050-051-141800-
/O.NEW.KBIS.WI.Y.0006.080414T1700Z-080415T0300Z/
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CARRINGTON...JAMESTOWN...NAPOLEON...
EDGELEY...ASHLEY...OAKES
513 AM CDT MON APR 14 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING. 

SOUTH WINDS OF 25 TO 35 MPH WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH EARLY EVENING. THE WINDS WILL DECREASE TO 15 TO
25 MPH SHORTLY AFTER SUNSET

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

KS
3 follow-up statements
000 
WWUS73 KBIS 141553
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1053 AM CDT MON APR 14 2008

...WIND ADVISORY FOR EXTREME SOUTH CENTRAL NORTH DAKOTA THIS
AFTERNOON THROUGH EARLY EVENING...

.A LOW PRESSURE SYSTEM WILL STRENGTHEN OVER EASTERN MONTANA TODAY
ALLOWING FOR STRONG SOUTH WINDS TO DEVELOP OVER CENTRAL AND
EASTERN NORTH DAKOTA. EXPECT SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS
TO 40 MPH THIS AFTERNOON...STRETCHING FROM CARRINGTON...SOUTH TO
JAMESTOWN...NAPOLEON AND ASHLEY...AND EAST TO EDGELEY AND OAKES.
THE STRONG SOUTH WINDS WILL DROP BELOW ADVISORY LEVELS THIS
EVENING...BUT REMAIN BREEZY AT 15 TO 25 MPH OVERNIGHT.

TRAVELERS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES SHOULD
USE CAUTION.

NDZ025-037-047-048-050-051-150000-
/O.CON.KBIS.WI.Y.0006.080414T1700Z-080415T0300Z/
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CARRINGTON...JAMESTOWN...NAPOLEON...
EDGELEY...ASHLEY...OAKES
1053 AM CDT MON APR 14 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH EARLY EVENING. THE WINDS WILL
DECREASE TO 15 TO 25 MPH AFTER SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
TWH
000 
WWUS73 KBIS 142108
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT MON APR 14 2008

...WIND ADVISORY FOR EXTREME SOUTH CENTRAL NORTH DAKOTA THIS
AFTERNOON THROUGH EARLY EVENING...

.STRONG LOW PRESSURE OVER EASTERN MONTANA THIS AFTERNOON HAS
ALLOWED STRONG SOUTH WINDS TO DEVELOP OVER CENTRAL AND EASTERN
NORTH DAKOTA. EXPECT SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40
MPH TO CONTINUE THROUGH THE EARLY EVENING. THE STRONG SOUTH WINDS
WILL DROP BELOW ADVISORY LEVELS THIS EVENING...BUT REMAIN BREEZY
AT 15 TO 25 MPH OVERNIGHT.

TRAVELERS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES SHOULD
USE CAUTION.

NDZ025-037-047-048-050-051-150300-
/O.CON.KBIS.WI.Y.0006.000000T0000Z-080415T0300Z/
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CARRINGTON...JAMESTOWN...NAPOLEON...
EDGELEY...ASHLEY...OAKES
408 PM CDT MON APR 14 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

EXPECT STRONG WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH TO
CONTINUE THROUGH EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
TWH
000 
WWUS73 KBIS 150215
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT MON APR 14 2008

...THE WIND ADVISORY HAS BEEN CANCELLED FOR SOUTH CENTRAL NORTH
DAKOTA...

.THE WINDS HAVE DROPPED BELOW ADVISORY CRITERIA. WINDY CONDITIONS
CAN BE EXPECTED TONIGHT AS A SURFACE LOW MOVES INTO WESTERN NORTH
DAKOTA. SOUTH WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 30
MPH CAN BE EXPECTED THROUGH THE OVERNIGHT HOURS INTO TUESDAY
MORNING. 

NDZ025-037-047-048-050-051-150315-
/O.CAN.KBIS.WI.Y.0006.000000T0000Z-080415T0300Z/
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CARRINGTON...JAMESTOWN...NAPOLEON...
EDGELEY...ASHLEY...OAKES
915 PM CDT MON APR 14 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS HAVE DROPPED BELOW ADVISORY CRITERIA. WINDY CONDITIONS
CAN BE EXPECTED TONIGHT AS A SURFACE LOW MOVES INTO WESTERN NORTH
DAKOTA. SOUTH WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 30
MPH CAN BE EXPECTED THROUGH THE OVERNIGHT HOURS INTO TUESDAY
MORNING. 

$$

NH/JWS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 14, 3:15 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 14, 3:15 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT MON APR 14 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
LATEST WATER VAPOR IMAGERY SHOWS SCT/BKN CIRRUS TOPPING CREST OF
RIDGE AXIS WHICH IS CURRENTLY STRETCHING ALONG A LINE FROM NW
WYOMING...TO NW NORTH DAKOTA...AND INTO NE MANITOBA. RIDGE AXIS WILL
PROGRESS EAST OF THE STATE BY 00Z TUE. 00Z GFS H3-H2 LAYER RH
CAPTURES THE CIRRUS WELL AND MAINTAINS IT ACROSS THE CWA TODAY.
THE TOTAL FORECAST PACKAGE FOR TODAY HINGES ON ONE FACT...IF THE
HIGH CLOUDS ARE OPAQUE THEN THAT WILL INHIBIT FULL MIXING AND WILL
BUST MANY ELEMENTS OF THE FORECAST TODAY. IF CLOUDS REMAIN
TRANSPARENT...THEN FORECAST WILL VERIFY. TOUGH DECISION BASED UPON
MODEL DATA AND CURRENT MSAS DATA/SATELLITE ANALYSIS. CURRENT IR
SATELLITE SHOWS AN AREA OF CIRRUS ON TOP OF KBIS AND MOON IS STILL
VISIBLE...ALTHOUGH DIMLY AT TIMES. WILL COUNT ON ENOUGH SUNSHINE
FILTERING THROUGH TO ALLOW FULL MIXING AT THIS TIME. WILL PAINT
GRIDS P/CLDY OVER THE CWA TODAY WITH MOSTLY SUNNY IN THE EXTREME
SOUTHERN ZONES.

SOUNDINGS STILL SHOW GUSTY SOUTHERLY WINDS FROM THE SFC TO H85
EVOLVING LATE THIS MORNING INTO THE EARLY EVENING. SUSTAINED SOUTH
WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH THIS AFT/EVE OVER. MINIMUM
HUMIDITIES WILL DROP DOWN INTO THE TEENS TODAY...THUS HAVE UPGRADED
THE FIRE WEATHER WATCH TO A RED FLAG WARNING TODAY. PLEASE SEE
BISRFWBIS FOR SPECIFIC DETAILS. ALSO WILL ISSUE A WIND ADVISORY
FOR OUR EXTREME SOUTHEAST ZONES WHERE FIRE DANGER HASNT REACHED
CRITICAL YET MAINLY DUE TO THE SNOW RECEIVED LAST WEEK. WINDS WILL
STILL BECOME GUSTY AND SUSPECT THINGS WILL DRY OUT CONSIDERABLY
AFTER TODAYS EVENT.

A MILD NIGHT AHEAD TONIGHT WITH LOWS IN THE LOWER 40S ACROSS THE
CWA. A COLD FRONT WILL MARCH ACROSS THE NORTHWEST AND WESTERN
PORTION OF THE CWA TUESDAY MORNING...BUT WILL BE DELAYED UNTIL
AROUND 00Z FOR THE CENTRAL ZONES (KBIS)...AND AROUND 06Z FOR THE
SOUTHEAST ZONES (KJMS). THIS WILL ALLOW ANOTHER VERY WARM DAY FROM
BISMARCK EAST TO JAMESTOWN ON TUESDAY. WINDS WILL BE GUSTY BETWEEN
THE TWO CITIES AND FIRE WEATHER WILL BE A CONCERN...SO WILL CONTINUE
TO MONITOR. PRECIP CHANCES INCREASE TUESDAY NIGHT FROM OUR SOUTHWEST
CORNER NORTHEAST TO RUGBY. NAM AND GFS SHOW A DISTINCT BAND OF HEAVY
QPF (0.30-0.50) ALONG THIS TRACK. HAVE BUMPED UP POPS WITH
SURROUNDING OFFICES TO CHC/LIKELY. COOLER TEMPS BEHIND THIS SYSTEM
ON WEDS. CYCLONIC FLOW WILL KEEP THE AREA UNSETTLED WITH A SLIGHT
CHC FOR SHOWERS.

.LONG TERM...THURSDAY THROUGH MONDAY
FEW CHANGES TO EXTENDED GRIDS AS MODELS SHOW ABOVE AVERAGE
CONSISTENCY. GENERALLY FOLLOWED ECMWF FOR TRENDS AND TIMING.  BUMPED
TEMPERATURES A FEW DEGREES NEXT WEEKEND AS RIDGE LOOKS STRONGER
BEHIND DEPARTING SYTEM TUESDAY AND WEDNESDAY. NEXT SYSTEM AT END OF
EXTENDED PERIODS WILL BE BEST CHANCE FOR ANY PRECIP.
&&

.AVIATION...
WINDS BIGGEST CHALLENGE FOR AVIATION. WINDS EARLY THIS MORNING
ALREADY SUSTAINED AS HIGH AS 15 KNOTS AND WILL BOOST WINDS SOME IN
NEW ISSUE OF TAFS.
&&

FIRE WEATHER...EXPECT SOUTHERLY WINDS TO INCREASE ACROSS CENTRAL
AND WESTERN NORTH DAKOTA TODAY AS A LEE SIDE TROUGH STRENGTHENS OVER
EASTERN MONTANA. SOUTH WINDS THIS AFTERNOON WILL RANGE FROM 25 TO 35
MPH FROM AROUND MINOT SOUTH TO BISMARCK AND EAST TO JAMESTOWN. SOUTH
WINDS OF 20 TO 30 MPH WILL BE COMMON WEST OF BISMARCK...FROM
WILLISTON SOUTH TO DICKINSON. MINIMUM HUMIDITIES WILL BECOME
CRITICAL THIS AFTERNOON FALLING INTO THE TEENS ONCE AGAIN. THE
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY HAS PROMPTED
THE FIRE WEATHER WATCH TO BE UPGRADED TO A RED FLAG WARNING. PLEASE
SEE BISRFWBIS FOR SPECIFIC DETAILS. ON TUESDAY IT APPEARS RED FLAG
CRITERIA WILL LIKELY BE MET BETWEEN BISMARCK AND JAMESTOWN AND ALL
AREAS SOUTH. A COLD FRONT WILL REMAIN WEST OF THIS AREA DURING THE
DAY AND THUS THE WARMEST TEMPS AND LOWEST HUMIDITIES WILL COMMENCE
HERE. WINDS WILL NOT BE AS STRONG AS TODAY...BUT STRONG ENOUGH TO
POSSIBLY MEET RED FLAG CRITERIA. WEDNESDAY WILL BE COOLER WITH
MINIMUM HUMIDITIES ELEVATED INTO THE 30 PERCENT RANGE.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 10 PM CDT /9
PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-031>036-
040>046.

WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
NDZ025-037-047-048-050-051.

&&

KS/HW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:58 AM CDTRed Flag WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 24 more17 hr
Apr 14, 4:08 PM CDTFire Weather WatchBISAdams, Bowman, Burleigh, Emmons, Grant, Hettinger and 5 more12 hr

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.